Severe Bronchial Injury Following Iron Pill Aspiration
A case report presented at the American Thoracic Society 2017 meeting in Washington, D.C. describes the medical management of a patient with iron pill-induced bronchial injury.
The patient, a 44-year-old woman with iron deficiency anemia, presented to the emergency department 12 hours after choking while taking her iron supplement; this caused severe cough and wheezing which led her to seek treatment. Chest CT revealed an 8mm foreign body between the right middle and lower lobe of her lung and bronchoscopy was subsequently performed in an attempt to retrieve it.
"We found severely inflamed, friable, and necrotic mucosa occluding the bronchus intermedius," the authors stated, "The usage of the Roth net and forceps collected endobronchial content but the pill began to disintegrate at the time of bronchoscopy."
After the procedure, the patient was started on an antibiotic, oral steroids, and inhaled corticosteroid and beta2 agonist therapy. At follow-up, a significant reduction in inflammation, necrosis, and endobronchial narrowing was noted, as well as an improvement in lung function.
Aspiration, airway inflammation, and iron deposition (confirmed by histopathology) are the three characteristics that make up the Syndrome of Iron Pill Aspiration. Oxidation of an impacted iron pill can cause bronchial damage such as mucosal inflammation, ulceration, and necrosis which can then progress to bronchial narrowing and possibly irreversible stenosis.
Other interventions (lobectomy, balloon bronchoplasty, bronchial stenting, cryotherapy, mitomycin C injections) have been described in the literature, but for this patient, the authors were able to successfully manage her condition with corticosteroids and antibiotics.
Reference: Abuseif, S. Elsawaf M., De La Luz, G., "The Iron Lung: When Iron Pill Aspiration Results in an Immediate Bronchoscopy. A Successful Medical Therapy to a Serious Condition"